Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Nashville, TN

August 12, 2023Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 12, 2023, 10:12 AM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 108 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 10:12 AM CDT (15:12 UTC)
Expired
Aug 12, 2023, 12:00 PM CDT
In force
108 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 63 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 11:30 AM CDTFLASH FLOOD6 Sw Dover, TNCorrects date of previous flash flood report from 6 SW Dover. Tspotter report of Taylors Chapel Road and Upper Standing Rock Road flooded and impassable.
Aug 12, 11:30 AM CDTFLASH FLOODDover, TNCorrects previous flash flood report from Dover. Social media photos showed a few secondary roads were flooded and impassable across Stewart County, including Spring Street and Castle Lane.
Aug 12, 11:30 AM CDTFLASH FLOODDover, TNSocial media photos showed a few secondary roads were flooded and impassable across Stewart County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

792 
WGUS54 KOHX 121512
FFWOHX
TNC125-161-121700-
/O.NEW.KOHX.FF.W.0015.230812T1512Z-230812T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1012 AM CDT Sat Aug 12 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Western Montgomery County in middle Tennessee...
  Stewart County in middle Tennessee...

* Until noon CDT.

* At 1012 AM CDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to 3 inches of rain 
  have fallen in the past hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dover, Big Rock, Cumberland City, Indian Mound, Land Between The 
  Lakes, Woodlawn and Palmyra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3665 8806 3660 8743 3637 8740 3637 8800
      3642 8804 3644 8806 3647 8805 3649 8806
      3651 8804 3654 8803

FLASH FLOOD...RADAR INDICATED

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:56 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 6:56 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
656 AM CDT Sat Aug 12 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 255 AM CDT Sat Aug 12 2023

Muggy conditions were in place across Middle TN this morning. It
was quiet with mainly clear skies and patchy fog. We are looking
upstream to northern Missouri, and back to Oklahoma and Arkansas
where thunderstorms have been developing. We are expecting these
thunderstorms to move toward the Mid State as we go through the
morning hours. Short range models are varying considerably with
how well these storms hold together this morning. Given the
uncertainty, we will look to the HREF as a guide to hourly
trends. We think a few cells or small clusters will start to reach
our northwest areas shortly after daybreak. Scattered showers and
storms will then gradually spread southeastward through the
morning and into the afternoon. Since the storms will be coming
into a very muggy air mass, there will be time for heating and
destabilization. Coverage and intensity will increase as the
activity reaches areas along and east of I-65 late this morning
into the afternoon.

SPC has drawn a slight risk bubble over much of Middle TN today.
By early afternoon, cape values will exceed 3000 J/kg for much of
the area with steep low and mid level lapse rates. Precipitable
water will approach 2 inches. This will set the stage for some
very wet and windy storms. Not everybody will be impacted, but
those who do see approaching storms will want to secure things and
move indoors until the storms pass.

Outside storms, the day will be hot and humid. Heat index values
will creep just over 100 for much of the area. Most of the
thunderstorms will move off to our east by late today, so evening
plans should be in good shape other than the continued muggy air.

Additional scattered thunderstorms are expected late tonight through
Sunday as some weak impulses move overhead and weak surface
boundaries interact with the moist and unstable air. There is
nothing on the models to give confidence about specific timing or
organization of storms through Sunday, so rain chances will be
mostly in the 30 to 40 percent range. Once again, it will be hot
and humid, but nothing unusual for this time of year.

&&

.LONG TERM...
(Sunday Night through next Saturday)
Issued at 255 AM CDT Sat Aug 12 2023

Only isolated showers or storms are expected Sunday night through
midday Monday. An approaching cold front will bring increasing
storm chances Monday afternoon and evening, some possibly severe.
Before the front arrives, Monday will be hotter and still humid.
Compressional warming ahead of the front could push temps into the
mid or even upper 90s for some.

Relief will come Tuesday and Wednesday with cooler and drier air.
A mid level trough will cross the area as dry surface high
pressure comes down from the northwest. Lows will drop to the
upper 50s and low 60s with highs in the upper 70s and lower 80s.

Summer sizzle will only be taking a brief break. As heights
quickly rebound, temps will climb again late week. Some models
show the center of the big ridge from the central states shifting
to the Mid MS and TN valley for next weekend. That would mean a
very hot and mostly rain-free pattern with highs climbing well
into the 90s.

&&

.AVIATION...
(12Z TAFS)
Issued at 656 AM CDT Sat Aug 12 2023

Per continued overall short term model blending solution timing,
continued mention best two hour tempo group for shwrs/tstms impacts
at terminal sites before 13/07Z. Within these tempo groups, NWLY
gusts up to 25kts possible and up to 35-40 kts higher elevations.
High end MVFR/low VFR ceilings. Mentioned vcnty shwrs terminals
before two hour best convective window per approaching convection.
Another distinct round of convection possible after 13/07Z, but
mentioned VCTS CKV/BNA per best tstm development possible/VCSH elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      92  74  91  76 /  50  30  40  20
Clarksville    91  74  89  75 /  50  50  30  30
Crossville     85  69  85  70 /  60  30  30  20
Columbia       92  73  91  75 /  50  30  30  10
Cookeville     87  71  87  72 /  60  40  40  30
Jamestown      86  69  85  70 /  60  40  30  30
Lawrenceburg   92  72  91  74 /  60  30  40  10
Murfreesboro   93  72  92  75 /  50  30  40  20
Waverly        89  72  90  74 /  40  50  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....JB Wright

In the hours before

Special weather statement, Aug 12, 9:19 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
919 AM CDT Sat Aug 12 2023

TNZ005-023-121500-
Stewart TN-Houston TN-
919 AM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of Stewart and
northeastern Houston Counties through 1000 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Paris Landing State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Land Between
The Lakes, Houston County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3637 8759
      3622 8768 3633 8797 3645 8806 3656 8803
      3668 8807
TIME...MOT...LOC 1418Z 289DEG 26KT 3652 8816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 12, 10:00 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1000 AM CDT Sat Aug 12 2023

TNZ005-006-023-025-121530-
Stewart TN-Dickson TN-Montgomery TN-Houston TN-
1000 AM CDT Sat Aug 12 2023

...Strong thunderstorms will impact portions of northwestern Dickson,
Montgomery, Stewart and Houston Counties through 1030 AM CDT...

At 959 AM CDT, Doppler radar was tracking a large cluster of strong
thunderstorms along a line extending from Woodlawn to Dover to Erin.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Dover, Erin, Tennessee Ridge, Big Rock, Vanleer,
Cumberland City, Slayden, Palmyra, Woodlawn, Land Between The Lakes,
Indian Mound and Cunningham.

This includes Interstate 24 between mile markers 1 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3663 8785 3664 8712 3656 8714
      3655 8712 3646 8712 3644 8715 3642 8715
      3643 8717 3641 8718 3641 8721 3635 8728
      3631 8730 3614 8749 3620 8759 3620 8763
      3635 8798 3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1459Z 260DEG 29KT 3650 8753 3647 8794 3627 8756

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:19 AM CDTSpecial Weather StatementOHXHouston, Stewart41 min
Aug 12, 9:55 AM CDTAreal Flood AdvisoryOHXStewart19 min
Aug 12, 10:00 AM CDTSpecial Weather StatementOHXHouston, Montgomery, Stewart30 min
Aug 12, 10:27 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson33 min
Aug 12, 10:33 AM CDTSpecial Weather StatementOHXDickson, Houston, Humphreys, Montgomery, Stewart57 min
Aug 12, 10:58 AM CDTSpecial Weather StatementOHXRobertson32 min
Aug 12, 11:07 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson38 min
Aug 12, 11:09 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson51 min
Aug 12, 11:26 AM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson34 min
Aug 12, 11:44 AM CDTSpecial Weather StatementOHXTrousdale, Wilson31 min
Aug 12, 11:49 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more41 min
Aug 12, 11:56 AM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson34 min
Aug 12, 12:04 PM CDTTornado WarningOHXRutherford, Wilson26 min
Aug 12, 12:21 PM CDTTornado WarningOHXCannon, DeKalb, Rutherford, Smith, Wilson26 min
Aug 12, 12:26 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 2 more33 min
Aug 12, 12:29 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Grundy, Marshall, Rutherford and 1 more46 min
Aug 12, 12:58 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXDeKalb, Jackson, Overton, Putnam, Smith, Van Buren and 2 more32 min
Aug 12, 1:10 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren50 min
Aug 12, 1:24 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam, Van Buren, White66 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.